Hail, Dawes
- When
- April 18, 11:55 PM MST to 11:57 PM MST
- Where
- Dawes County, 5 mi NE of Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.881, -102.930
Quarter size hail was observed five miles northeast of Chadron.
Thunderstorms produced one-half to one-inch hail in northern Dawes County of western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced one-half to one-inch hail in northern Dawes County of western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 18, 11:02 PM MST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1202 AM MDT Wed Apr 19 2017 .SHORT TERM...(Tonight - Thursday) Issued at 235 PM MDT Tue Apr 18 2017 A fast moving and intense upper-level shortwave continues to track across the Great Basin late this afternoon. This feature is likely to lift northeast across Utah/Colorado/Wyoming during the evening/ overnight hours with an associated 100+ knot H25 jet punching into northwest Colorado after 06z Wed. This disturbance will serve as a focus for convective development as large scale forcing for ascent continues to increase into the evening. Showers/thunderstorms will likely become quite numerous over western/northern areas overnight with strong upper divergence within a coupled upper jet regime and strong mid-level PVA. Increased PoPs into the 80-90 pct range with the HRRR consistently showing widespread precipitation coverage. A less-certain potential for nocturnal thunderstorms will exist over the western Nebraska Panhandle between 03z-09z on the nose of very strong low-level WAA. High-resolution models do not show much, but it is hard to believe we would not see elevated convection w/quite a few forcing mechanisms at work. If storms form, MUCAPES of 1000- 1500 J/kg and 40+ knot H5 flow would provide the necessary support for rotating updrafts capable of producing hail. The SPC MRGL risk makes sense, so we have maintained mention of small hail thru late tonight. A storm or two may become severe. The GFS/NAM/ECM are in agreement w/varying degrees of cyclogenesis over east central Wyoming during the overnight hours w/the low and associated frontal boundary tracking across western Nebraska early on Wednesday. This should result in strong low-level gradients. In fact, the NAM shows a H85/H7 CAG-CPR gradient of 60+ meters during the 9z to 15z Wednesday time frame. Some concerns for high wind at ARL because of this, but a lack of stronger flow aloft precludes a headline at this time. Winds will spread east across the plains in the afternoon, likely in the 25-35 MPH range w/ gusts around 45 to 50 MPH given the gradients in place and fairly steep lapse low-lvl lapse rates supported by weak CAA aloft. Dry surface high pressure appears to be on tap for Thursday, with little/no chances for pcpn and lighter winds. .LONG TERM...(Thursday Night - Tuesday) Issued at 235 PM MDT Tue Apr 18 2017 Widespread rain and showers with some higher elevation snow seen for Thursday night through Friday as an upper shortwave moves southeast across the region and interacts with surface upslope flow. several inches of snow expected over the higher mtns with mainly rain elsewhere. Weaker second shortwave should keep some showers going mainly around the mtns Friday night into Saturday. Rather cool across the CWA Friday with max temps in the 40s over most lower elevations. Warming again over the weekend along with mainly dry conditions as upper ridging moves across the area and deamplifies. Continued mild and dry Monday under a generally zonal flow. Shortwave scoots by to the north of the CWA Monday with main effect being some enhanced wind. A few showers could return to the area by late Tuesday as the next upper trough begins digging over the western CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1157 PM MDT Tue Apr 18 2017 IFR/MVFR cigs will be possible at several of the sites through mid morning. The lowest cigs are expected at CYS/SNY. Showers and isolated thunderstorms will continue across the northern Panhandle through around 12Z. A cold front will push across the region between 12-18Z with gusty west to northwest winds through the afternoon. && .FIRE WEATHER... Issued at 235 PM MDT Tue Apr 18 2017 No fire weather concerns over the next few days in anticipation of a cooler, and somewhat unsettled weather pattern. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RE AVIATION...ZF FIRE WEATHER...CLH
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 AM MDT Tue Apr 18 2017 WYZ101>119-191000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 356 AM MDT Tue Apr 18 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT The potential for widespread hazardous weather is low at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A storm system will produce widespread precipitation Thursday night into Friday. Snow will be possible with this system mainly over higher elevations. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-191000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 356 AM MDT Tue Apr 18 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible Tuesday evening and into the nighttime hours Tuesday night. A few of these storms will have the potential to produce small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 1123 PM MDT TUE APR 18 2017 NEZ002-095-096-190600- Dawes NE-North Sioux NE-South Sioux NE- 1123 PM MDT TUE APR 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND CENTRAL SIOUX COUNTIES UNTIL MIDNIGHT MDT... At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Agate Bed National Monument, or 24 miles northeast of Torrington, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Crawford, Agate Bed National Monument, Fort Robinson Campground and Fort Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4222 10388 4235 10405 4279 10357 4260 10330 TIME...MOT...LOC 0522Z 223DEG 32KT 4235 10390 Levin
Special Weather Statement National Weather Service Cheyenne WY 1157 PM MDT TUE APR 18 2017 NEZ002-190645- Dawes NE- 1157 PM MDT TUE APR 18 2017 ...SPECIAL WEATHER STATEMENT... At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm near Crawford, or 19 miles southwest of Chadron, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chadron, Crawford, Chadron Campground, Red Cloud Campground, Chadron Airport, Whitney and Chadron St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4253 10329 4266 10345 4299 10302 4278 10278 TIME...MOT...LOC 0557Z 229DEG 22KT 4265 10330 Levin
The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 06:52 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed five miles northeast of Chadron.
Quarter size hail was observed at Chadron State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692563, 692564.